Hail, Wright
- When
- July 13, 3:05 PM CST
- Where
- Wright County, 1.19 mi SE of St Michael
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.210, -93.660
During the afternoon of Friday, July 13th, a weak disturbance moving south-southeast across central Minnesota allowed for thunderstorms to develop across the region, especially east-central Minnesota where there were several reports of large hail. Most of the hail reports were less than one inch in diameter, along with brief periods of wind gusts up to 50 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the afternoon of Friday, July 13th, a weak disturbance moving south-southeast across central Minnesota allowed for thunderstorms to develop across the region, especially east-central Minnesota where there were several reports of large hail. Most of the hail reports were less than one inch in diameter, along with brief periods of wind gusts up to 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 2:58 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 358 PM CDT FRI JUL 13 2012 .DISCUSSION... TONIGHT AND SATURDAY...DYING SFC CDFNT SHIFTING E THIS AFTN...ABOUT HALFWAY THROUGH MN...WITH SCATTERED CONVECTION HAVING SPAWNED ALONG AND JUST AHEAD OF IT. OF MORE SIGNIFICANCE IS A STACKED UPPER LEVEL SHORTWAVE TROUGH ALSO SWINGING THROUGH MN INTO THE WRN GREAT LAKES. SFC OBS SHOW A DEFINITIVE WIND SHIFT LINE BUT OTHERWISE THERE IS VERY LITTLE DIFFERENCE IN TEMPERATURES FROM ONE SIDE TO THE OTHER AND THERE IS ONLY SLIGHTLY MORE NOTICEABLE DROPS IN DEWPOINTS. HOWEVER...INSTABILITY IS CERTAINLY HEIGHTENED AHEAD OF THE FRONT WITH 2500-3000 K/KG MUCAPE...INCLUDING 1000-1500 J/KG OF DCAPE. LI/S ARE ALSO DOWN TO ARND -8C WITH NO MORE EXISTING CAP. THERE IS STILL THE PROBLEM OF VERY LITTLE SHEAR AND ONLY MODERATELY IMPRESSIVE LAPSE RATES...SO THERE REMAINS THE SLIGHT RISK OF SEVERE STORMS BUT ONLY ISOLD AT BEST. WITH THESE STORMS GOING IN THE PEAK HEATING OF THE DAY...AM EXPECTING THEM TO GRADUALLY DIMINISH AS THEY SHIFT OFF TO THE EAST THIS EVENING. THE WEAK CDFNT /OR WIND SHIFT LINE/ WILL CONTINUE TO PUSH THRU THE REGION TONIGHT. THIS WILL BE FOLLOWED BY SFC HIGH PRESSURE AND A BUILDING UPPER LEVEL RIDGE FOR SATURDAY THAT WILL MAKE FOR MOSTLY CLEAR SKIES AND CONTINUED WARMING TEMPERATURES. FOR TONIGHT... LINGERING CLOUD COVER WILL MAKE FOR ANOTHER MILD NIGHT WITH LOWS ONLY DROPPING TO THE 65-70 DEGREE RANGE. AS FOR TOMORROW...EVEN WITH W-NW FLOW BEHIND THE FNT...A SECONDARY FNT WOBBLING NEAR THE CANADIAN BORDER WILL KEEP THE WARM AIR IN PLACE WITH TEMPERATURES AGAIN IN THE 85-90 DEGREE RANGE OVER THE AREA TMRW. SOME SPOTS IN FAR SWRN MN MAY EVEN CLIMB INTO THE LWR 90S WITH PLENTY OF SUN. SATURDAY NIGHT THROUGH MONDAY...STRONG RIDGING BOTH AT THE SFC AND ALOFT WILL SHIFT ACROSS THE REGION FROM THE CENTRAL PLAINS... RESULTING IN A CONTINUATION OF THE DRY WEATHER ALONG WITH A SIGNIFICANT WARMUP FOR THE START OF NEXT WEEK. H85 TEMPS CLIMB TO ARND 20C ON SUNDAY THEN INCREASE TO NEARLY 25C ON MON. TRANSLATING TO THE SFC...THIS WILL RESULT IN HIGHS IN THE LOW-MID 90S ON SUN FOLLOWED BY MID-UPR 90S ON MON. THE OTHER CONCERN IS THAT SFC DEWPOINTS WILL ALSO BE ON THE INCREASE...REACHING NEARLY 70F BY MON. STRONG CAPPING WILL PREVENT ANY STORMS...BUT THE COMBINATION OF THE HIGHER MAX TEMPS AND ELEVATED HUMIDITY WILL LIKELY LEAD TO HEAT ADVY CONDITIONS OVER THIS PERIOD...ESPECIALLY WITH MIN TEMPS IN THE LOWER 70S. WILL NEED TO SEE HOW THE MODELS EVOLVE OVER THE NEXT FEW RUNS BEFORE MAKING THE DETERMINATION ON ANY SUPPLEMENTAL PRODUCTS. THE RIDGE STARTS TO LOSE ITS INFLUENCE LATE MONDAY...AND THIS WILL BE FOLLOWED BY A SLIGHT CHANGE IN THE WX PATTERN. TUESDAY THROUGH THURSDAY...A MORE ZONAL UPPER LEVEL FLOW IS EXPECTED FOR THE MIDDLE OF NEXT WEEK WHICH WILL BE ACCOMPANIED BY SEVERAL SFC FRONTS EITHER APPROACHING NEAR OVER PASSING OVER THE REGION. THE MAIN COMPLICATION IS THE LACK OF MOISTURE WITH THE APPROACHING SYSTEMS THAT WILL MAKE THE PRECIP FORECAST QUITE PROBLEMATIC. LONG-RANGE MODELS FREQUENTLY HIGHLIGHT POPS NO HIGHER THAN 20 PERCENT DURING THIS PERIOD...BUT THE PROLONGED DRY PERIOD MAKES TRYING TO PINPOINT A LOCATION QUITE DIFFICULT SO HAVE OPTED TO RUN WITH A DRY FCST TUE-WED WHILE A MORE DEFINED SFC FRONT ALONG WITH SEVERAL UPPER-LEVEL SHORTWAVES ROUND THE PERIPHERY OF DEEP PLAINS HIGH PRES THAT GIVE SLIGHTLY MORE CONFIDENCE TO INCLUDE POPS FOR THU. AS FOR TEMPS...THE RELAXING UPPER HIGH WILL MAKE FOR SLIGHTLY COOLER TEMPS TUE-WED...DROPPING BACK INTO THE 80S. BUT...THE POTENTIAL APPROACH OF ANOTHER BUILDING UPPER RIDGE LOOKS TO BE THE START OF ANOTHER WARMING TREND FOR THE LATTER HALF OF THE WEEK. && .AVIATION... /18Z TAF ISSUANCE/ TWO CONCERNS THIS TAF CYCLE. THE FIRST IS SHRA/TSRA CHANCES THIS AFTERNOON AND EVENING WHILE THE OTHER IS MVFR OR LOWER CEILINGS/VISIBILITIES IN FOG LATE TONIGHT. EARLY THIS AFTERNOON SHOWERS WERE BEGINNING TO INCREASE IN COVERAGE BETWEEN KAXN AND KSTC. THIS IS ALONG THE SURFACE FRONT AND UPPER LOW/TROF ALOFT. SHORT TERM GUIDANCE IS IN PRETTY GOOD AGREEMENT THAT ACTIVITY SHOULD CONTINUE TO INCREASE IN COVERAGE THIS AFTERNOON AND SPREAD SOUTHEAST. KMSP...KRNH AND KEAU SEEM TO HAVE THE BEST CHANCE FOR SHRA/TSRA BUT CONFIDENCE IS LOW ON COVERAGE AT ANY ONE SITE. THEREFORE...CONTINUED VCSH/VCTS. THE WESTERN TERMINALS MAY SEE A BRIEF SHOWER AS WELL WITH VCSH INDICATED AT KAXN AND KRWF. SCT- BKN040-050 WILL BE COMMON THIS AFTERNOON WITH A MID LEVEL CEILING ABOVE. WINDS THIS AFTERNOON WILL BE SOUTH AT NEAR 10 KNOTS FROM KMSP ON EAST WITH SOUTHWEST TO WEST WINDS LESS THAN 10 KNOTS TO THE WEST. THE FRONTAL BOUNDARY ACROSS WESTERN MN WILL WASH OUT TONIGHT ACROSS WESTERN WI AND SOUTHERN MN. LOW LEVEL MOISTURE COMBINED WITH LIGHT WINDS AND THE POTENTIAL FOR ADDED GROUND MOISTURE FROM AFTERNOON/EVENING SHOWERS SHOULD LEAD TO MVFR OR LOWER CONDITIONS AT KRNH AND KEAU DURING THE LATE NIGHT HOURS. CONFIDENCE IS PRETTY HIGH AND INDICATED MVFR OR LESS AFTER 08Z. IT/S QUITE CONCEIVABLE THAT THE FOG COULD DEVELOP AS EARLY AS 04Z-06Z...DEPENDING ON HOW MUCH RAIN OCCURS IN THE EVENING ALONG WITH THE CLEARING TREND. KMSP...SHOWERS POSSIBLE AFTER 20Z WITH THUNDER CHANCES INCREASING AFTER 22Z AND LASTING INTO THE EARLY EVENING. SMALL THREAT FOR 5-6SM IN FOG/HAZE TOWARD DAYBREAK SATURDAY WITH LIGHT WINDS. /OUTLOOK/ SATURDAY AFTERNOON/NIGHT...VFR. WINDS NORTHERLY AT 5 TO 10 KTS. SUNDAY...VFR. WINDS SE AT 5-15 KTS. MONDAY...VFR. WINDS S-SW 10-20 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JPC/RAH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 236 PM CDT FRI JUL 13 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141300- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 236 PM CDT FRI JUL 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING ALONG AND EAST OF A LINE FROM REDWOOD FALLS TO LITTLE FALLS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... A FEW SEVERE STORMS ARE POSSIBLE. THE MAIN SEVERE WEATHER THREAT WILL BE HAIL AROUND ONE INCH IN DIAMETER... ALONG WITH LOCALIZED WIND GUSTS NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 35 ON SATURDAY... BUT SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY AND THURSDAY... ALTHOUGH IT IS TOO EARLY TO DETERMINE THE LIKELIHOOD OF SEVERE WEATHER. HOT AND HUMID CONDITIONS ARE EXPECTED ON MONDAY... WITH HEAT INDICES IN EXCESS OF 100 DEGREES POSSIBLE DURING THE AFTERNOON AND EARLY EVENING. CONTINUE TO MONITOR LATER FORECASTS FOR UPDATES ON THIS POTENTIAL FOR EXCESSIVE HEAT ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT FRI JUL 13 2012
MNZ043>045-132000-
KANABEC-MILLE LACS-MORRISON-
222 PM CDT FRI JUL 13 2012
AT 218 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM THE WEST SHORE OF LAKE MILLE LACS...
INCLUDING GARRISON TO LITTLE FALLS.
THESE STORMS WERE MOVING EAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LAKE MILLE LACS
ONAMIA
HARDING.
LASTRUP.
VINELAND.
PIERZ.
HILLMAN.
LAT...LON 4625 9342 4617 9342 4616 9337 4610 9345
4585 9399 4592 9452 4617 9413 4616 9383
4624 9382 4625 9381 4626 9344
TIME...MOT...LOC 1921Z 280DEG 13KT 4648 9341 4613 9391
4595 9429SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
225 PM CDT FRI JUL 13 2012
MNZ065-073>075-132015-
BROWN-NICOLLET-REDWOOD-RENVILLE-
225 PM CDT FRI JUL 13 2012
AT 220 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF FRANKLIN. THIS STORM WAS MOVING
SOUTHEAST AT 10 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAIRFAX.
EVAN.
SLEEPY EYE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4447 9499 4459 9481 4447 9462 4446 9462
4446 9459 4440 9450 4425 9473
TIME...MOT...LOC 1925Z 315DEG 8KT 4446 9481SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 302 PM CDT FRI JUL 13 2012 MNZ049-058-059-132100- MEEKER-STEARNS-WRIGHT- 302 PM CDT FRI JUL 13 2012 AT 301 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTH OF WATKINS. THIS STORM WAS MOVING SOUTHEAST AT 10 MPH. HAIL UP TO DIME SIZE...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WATKINS. KIMBALL. DARWIN. KINGSTON. ANNANDALE. LAT...LON 4525 9403 4499 9423 4518 9465 4539 9446 TIME...MOT...LOC 2002Z 301DEG 9KT 4526 9441
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT FRI JUL 13 2012
MNZ043>045-050-132100-
BENTON-KANABEC-MILLE LACS-MORRISON-
320 PM CDT FRI JUL 13 2012
AT 318 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF MALMO TO
ONAMIA TO 4 MILES NORTHEAST OF GILMAN. THESE STORMS WERE MOVING EAST
AT 15 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BAYVIEW.
WAHKON.
ISLE.
MILACA.
WARMAN.
LAT...LON 4625 9342 4616 9342 4616 9310 4596 9319
4574 9344 4576 9400 4597 9375 4625 9361
4626 9344
TIME...MOT...LOC 2019Z 270DEG 12KT 4623 9354 4596 9366
4577 9386SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT FRI JUL 13 2012
MNZ082-091-132130-
MARTIN-WATONWAN-
348 PM CDT FRI JUL 13 2012
AT 344 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF ST JAMES...OR 7 MILES NORTH OF ODIN.
THIS STORM WAS MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BUTTERFIELD.
ST JAMES.
ECHOLS.
ORMSBY.
SOUTH BRANCH.
LAT...LON 4385 9487 4398 9487 4410 9474 4392 9436
4373 9457
TIME...MOT...LOC 2048Z 308DEG 9KT 4397 9472SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT FRI JUL 13 2012
MNZ044-045-049>053-132145-
BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-SHERBURNE-STEARNS-
402 PM CDT FRI JUL 13 2012
AT 358 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WARMAN TO
PEASE TO SARTELL. THESE STORMS WERE MOVING EAST AT 20 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
PEASE.
PARENT.
WARMAN.
OGILVIE.
LEWIS LAKE.
DUELM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORMS HAVE
PASSED.
&&
LAT...LON 4613 9304 4598 9304 4597 9313 4574 9314
4574 9305 4572 9304 4556 9316 4547 9380
4564 9427 4574 9371 4617 9339 4617 9323
TIME...MOT...LOC 2102Z 292DEG 19KT 4614 9330 4570 9362
4562 9414The Minneapolis radar (KMPX), 41 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
18 hail, 2 thunderstorm wind. Local standard time, as filed.
Several power lines were blown down.
Several large tree limbs were blown down, and caused power outages around Fridley.
Some crop damage was reported with this hail storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382772, 382773, 382788, 382774, 382775, 382776, 382777, 382778, 382779, 382780, 382781, 382782, 382789, 382783, 382784, 382785, 382786, 382811, 382787, 382790.